Lipid profile, lipid-lowering medications, and intracerebral hemorrhage after tPA in get with the guidelines-stroke.
BACKGROUND AND PURPOSE: Symptomatic intracerebral hemorrhage (sICH) after tissue plasminogen activator for acute ischemic stroke is associated with poor outcome. There are conflicting data on sICH risk related to lipid levels and use of lipid-lowering medications. We evaluated whether there are associations between lipid levels, lipid-lowering medications, and sICH in Get With the Guidelines-Stroke. METHODS: We identified acute ischemic stroke patients in the Get With the Guidelines-Stroke data set who were treated with IV tissue plasminogen activator between April 2003 and September 2009 and had complete data on lipid profiles and complications. Potential predictors of sICH were tested in univariate and multivariate analysis. RESULTS: The analysis included 22 216 IV tissue plasminogen activator-treated acute ischemic stroke patients. Overall, 1104 (4.97%) experienced sICH (National Institute of Neurological Disorders and Stroke definition). In univariate analysis, patients with sICH were more often taking antihypertensive, lipid-lowering, and diabetes mellitus medications. There was no relationship between low density lipoprotein or total cholesterol and sICH in univariate analysis. However, the risk of sICH increased with higher high density lipoprotein, 6.1% in Q4 versus 4.7% in Q1, P=0.0013; and lower triglyceride levels, 5.9% in Q1 versus 4.2% in Q4, P<0.0001. In multivariable models, although the high density lipoprotein and triglyceride levels were modestly associated with sICH, low density lipoprotein and total cholesterol were not. Lipid-lowering medications were not independently associated with sICH. CONCLUSIONS: We found that low density lipoprotein and total cholesterol levels are not associated with risk of sICH after tissue plasminogen activator, although higher high density lipoprotein and lower triglyceride levels were modest risk factors. Lipid-lowering medications are not associated with risk of sICH.
Messé, SR; Pervez, MA; Smith, EE; Siddique, KA; Hellkamp, AS; Saver, JL; Bhatt, DL; Fonarow, GC; Peterson, ED; Schwamm, LH
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)